Texas, 2020

Drought in Texas, September 29 to 30, 2020

September 29 to 30, 2020 · NWS EPZ · 2 events in 2 counties and zones

Continued dry conditions across Far West Texas brought Severe(D2) drought conditions to El Paso county.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Continued dry conditions across Far West Texas brought Severe(D2) drought conditions to El Paso county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 29, 11:21 AM MST, 39 minutes earlier.

Area forecast discussion, Sep 29, 11:21 AM MST, 39 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1221 PM MDT Tue Sep 29 2020

.AVIATION...18Z TAF CYCLE...
VFR conditions with skies SKC-SCT250. Wind speeds mostly less than
12 kts.

&&

Rogash

.PREV DISCUSSION...231 AM MDT Tue Sep 29 2020...

.SYNOPSIS...
A large area of high pressure over the western part of the country
will result in an extended period of dry and quiet weather  over
southern New Mexico and far west Texas through next weekend. Skies
will be mostly clear. Easterly winds will diminish today and will
be generally light for the next several days. Temperatures will
begin warm back up above normal toward the latter part of the
week and continue through the weekend.

&&

.DISCUSSION...
.SHORT TERM...Today and Tonight...
For many the weather will be nothing short of perfection for today.
A high amplitude upper-level pattern remains across the country with
a ridge aligned along the west coast and a deep trough covering the
eastern half of the CONUS keeping our area beneath northerly flow
aloft. Meanwhile, at the surface, we remain within the cooler
airmass deposited by yesterday morning's cold front. The airmass
will modify some for today as the main surface high pressure
migrates southeast from us tacking on around 5 degrees to our high.
Skies should remain mostly clear with some cirrus dotting the sky.
Winds will be lighter today as well. This will set the stage for
another cool to chilly night tonight.

&&

.LONG TERM...
A dry and quiet weather pattern will continue over the region with
no rain expected through the early part of next week. The local
area remains under the influence of a strong ridge of high
pressure that is expected to remain stationary over the western
part of the country into the weekend. A dry and stable air mass
will stay in place with no mechanism for bringing moisture back
into the region for the time being.

This static pattern will result in clear skies, light winds under
12 mph. and above normal temperatures. Temperatures for the
lowlands will be as much as 6 to 8 degrees above normal by the end
of the week with upper 80s to lower 90s expected. With the dry air
in place, overnight temperatures will continue to be on the cool
side which is seasonal for this time of year.

Toward the first part of next week, long range models indicate a
change in the pattern as a strong trough weakens the ridge
somewhat by late Sunday. Conditions will remain dry however with
mainly a weak cold front pushing into the area to shift winds
around.

&&

.FIRE WEATHER...
Very dry conditions will be the main fire concern, but winds will
stay well below critical thresholds for the next few days. The
combination of warming daytime highs and a very dry air mass will
cause min RH values to fall from the mid teens today to around ten
percent by Thursday. Temperatures will be below normal today then
near or just above normal for Wednesday and then remain above normal
thereafter.

As mentioned, winds are not expected to be an issue with 20-foot
winds generally remaining at or below 10 knots. With the lighter
winds, vent rates will be poor to fair for most locations but are
expected to improve by Thursday to fair to good.

&&

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 53  88  58  90 /   0   0   0   0
Sierra Blanca           50  86  53  85 /   0   0   0   0
Las Cruces              50  86  53  88 /   0   0   0   0
Alamogordo              50  88  53  88 /   0   0   0   0
Cloudcroft              38  69  40  66 /   0   0   0   0
Truth or Consequences   50  88  56  87 /   0   0   0   0
Silver City             49  85  53  83 /   0   0   0   0
Deming                  49  88  51  89 /   0   0   0   0
Lordsburg               50  89  53  89 /   0   0   0   0
West El Paso Metro      57  89  60  90 /   0   0   0   0
Dell City               46  89  51  87 /   0   0   0   0
Fort Hancock            53  92  57  92 /   0   0   0   0
Loma Linda              54  83  57  82 /   0   0   0   0
Fabens                  53  88  56  89 /   0   0   0   0
Santa Teresa            50  87  53  88 /   0   0   0   0
White Sands HQ          55  88  58  87 /   0   0   0   0
Jornada Range           52  86  55  87 /   0   0   0   0
Hatch                   49  88  52  87 /   0   0   0   0
Columbus                51  88  54  89 /   0   0   0   0
Orogrande               50  88  54  88 /   0   0   0   0
Mayhill                 45  81  46  74 /   0   0   0   0
Mescalero               41  79  43  76 /   0   0   0   0
Timberon                41  76  43  74 /   0   0   0   0
Winston                 40  84  43  80 /   0   0   0   0
Hillsboro               47  88  50  87 /   0   0   0   0
Spaceport               50  87  53  86 /   0   0   0   0
Lake Roberts            42  86  46  83 /   0   0   0   0
Hurley                  47  86  49  85 /   0   0   0   0
Cliff                   49  91  52  90 /   0   0   0   0
Mule Creek              50  88  52  87 /   0   0   0   0
Faywood                 48  86  53  84 /   0   0   0   0
Animas                  48  91  51  91 /   0   0   0   0
Hachita                 47  88  51  89 /   0   0   0   0
Antelope Wells          48  89  53  89 /   0   0   0   0
Cloverdale              50  86  54  86 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

05-Rogash/35/05
Hazardous weather outlook, Sep 29, 10:24 AM MST, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1124 AM MDT Tue Sep 29 2020

NMZ401>417-TXZ418>424-301730-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1124 AM MDT Tue Sep 29 2020

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time. High pressure aloft
will bring warm dry weather with light winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time. High pressure will
bring warm dry weather with mostly light winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Rogash

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Western El Paso County

When
September 29, 12:00 PM MST to September 30, 11:59 PM MST
Where
Western El Paso County forecast zone
Reported by
Drought Monitor
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

The entire zone was placed into Severe(D2) drought conditions on September 29th.

Drought, Eastern/Central El Paso County

When
September 29, 12:00 PM MST to September 30, 11:59 PM MST
Where
Eastern/Central El Paso County forecast zone
Reported by
Drought Monitor
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

The entire zone was placed into Severe(D2) drought on September 29th. The El Paso Airport reported 0.59 inches of precipitation, which was 0.92 inches below normal.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 920478, 920479.